MAUDE Adverse Event Report: SYSMEX CORPORATION XN-10; AUTOMATED HEMATOLOGY ANALYZER

SYSMEX CORPORATION XN-10; AUTOMATED HEMATOLOGY ANALYZER
Model Number XN-10
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The sysmex xn-10 series instructions for use (ifu), chapter 15 - technical information, section 15.2 - system limitations and interfering substances, informs of situations where results may be affected.For plts, the ifu states: "if any of the following are present, the system may erroneously report a low plt count: possibility of plt clumps, pseudothrombocytopenia (caused by edta typically), giant plt." the operator reported that plt clumps were present upon manual smear review.Plt clumps can be caused by abnormal proteins in the patient's plasma that cause plt to clump when exposed to edta anti-coagulant.The longer a sample is exposed to edta, the more clumping can occur.Both initial analyses for the first two samples were judged "positive" with interpretive program (ip) message generated.Results without error messages are classified as "positive" or "negative" based on preset criteria some of which are user defined.Chapter 11 - checking detailed analysis information, section 11.6 - ip messages, state: a "positive" judgment indicates the possibility of an abnormality.The system bases its judgment on comprehensive surveys of numerical data, particle-size distributions, and scattergrams to provide indications of the instrument's findings through ip messages.The analyzer alerted the operator to possible sample abnormality requiring verification.No product malfunction was identified that would pose a risk for serious injury or expectation of recurrence.Well documented pre-analytical conditions like platelet clumping, short samples and fibrin clots contribute to the falsely low platelet counts.The user is responsible for ensuring proper sample integrity prior to analysis, for establishing settings to identify sample abnormalities, and confirming data prior to reporting.
 
Event or Problem Description
The sample, collected in edta, was analyzed and generated a falsely decreased platelet (plt) value.The sample was repeated with the same low plt value and was reported to the clinician with a comment that this result was not yet verified by manual smear review.A manual smear review confirmed the presence of plt clumps.A new sample, collected in edta, was analyzed a few hours later and generated the same low plt value.A manual smear review confirmed the presence of plt clumps.New samples in an edta tube and a sodium citrate tube were collected from the patient.The edta sample generated a low plt result and the sodium citrate tube generated a normal plt result.Manual smears were performed on both samples which revealed the presence of plt clumps.The results of the manual smear reviews, which included the presence of plt clumps, were reported to the clinician.The user stated the clinician decided to perform a cesarean section using general anesthesia instead of epidural after the initial falsely decreased plt result was reported, even though the procedure was performed after the correct results were reported to the clinician.No harm to the patient or the baby was reported.

Brand Name
XN-10
Common Device Name
AUTOMATED HEMATOLOGY ANALYZER
Manufacturer (Section D)
SYSMEX CORPORATION
314-2 kitano
noguchi-cho
kakogawa, 675-0 011
JA  675-0011
MDR Report Key9450949
Report Number1000515253-2019-00021
Device Sequence Number11414628
Product Code GKZ
UDI-Device Identifier04987562424214
UDI-Public(01)04987562424214
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K112605
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 12/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberXN-10
Device Catalogue NumberAP795756
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/13/2019
Initial Report FDA Received Date12/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;